Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Green Bay, WI

August 17, 2002Calumet County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 17, 2002, 7:58 AM CDT for Calumet County, Manitowoc County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2002, 7:58 AM CDT (12:58 UTC)
Expired
Aug 17, 2002, 8:45 AM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Calumet County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KGRB 171258
SVRGRB
WIC015-071-171345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
758 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALUMET COUNTY IN WISCONSIN
  MANITOWOC COUNTY IN WISCONSIN

* UNTIL 845 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS
  LOCATED FROM 21 MILES NORTHWEST OF CHILTON TO 15 MILES WEST OF
  CHILTON. THE LINE WAS MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  STOCKBRIDGE BY 800 AM CDT.
  ST JOHN BY 805 AM CDT.
  QUINNEY BY 805 AM CDT.
  FOREST JUNCTION BY 805 AM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:45 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 3:45 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT SAT AUG 17 2002

...SHORT AFD DUE TO ONGOING WX...

SPRING/AUTUMN-LIKE STORM MAIN FORECAST PROBLEM FOR SHORT-TERM.

CURRENT CNVCTN OVR NRN WI SHOWING WEAKENING TREND LAST 2 HRS...THOUGH
MDT RAIN WL CONT WITH DECAYING MCS ACRS N.  LINEAR MCS BECOMING MAIN
SHOW ACRS SE MN TO SE NEB...BUT THIS CNVCTN WL STAY S OF OUR FCST AREA.

STG MID-LVL WNDS WL MIX TO SFC...WITH NEAR-WND ADVY CRITERIA XPCTD...ESP
ACRS N.

TEMP FCST A BLEND OF AVN AND NGM MOS.

COORD WITH MQT.

.GRB...NONE.

JKL
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 17, 4:30 AM CDT, 3 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT AUG 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN
STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP.

A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE WESTERN GREAT LAKES TODAY.  SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING.  SOME STORMS COULD
PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN.

IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP
BEHIND THE FRONT.  WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH
OF NORTH-CENTRAL AND NORTHEAST WISCONSIN.

WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO
THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE.

JKL
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 17, 2:10 AM CDT, 5 hours 48 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
210 AM CDT SAT AUG 17 2002

...STRONG WINDS EXPECTED OVERNIGHT AND SATURDAY...

SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH-CENTRAL AND CENTRAL
WISCONSIN OVERNIGHT.  WIND GUSTS OVER 45 MPH ARE LIKELY WITH THE SHOWERS
AND STORMS.

GUSTY WINDS ARE ALSO EXPECTED DURING THE DAY SATURDAY...AS A STRONG LOW
PRESSURE SYSTEM MOVES ACROSS SOUTHERN CANADA.  WIND GUSTS OVER 40 MPH
ARE LIKELY ACROSS NORTHERN WISCONSIN...WITH FREQUENT GUSTS ABOVE 30 MPH
EXPECTED ACROSS THE CENTRAL AND EAST-CENTRAL PART OF THE STATE.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 17, 4:30 AM CDT, 3 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT AUG 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN
STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP.

A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE WESTERN GREAT LAKES TODAY.  SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING.  SOME STORMS COULD
PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN.

IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP
BEHIND THE FRONT.  WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH
OF NORTH-CENTRAL AND NORTHEAST WISCONSIN.

WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO
THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 17, 6:50 AM CDT, 1 hour 8 minutes before
WIZ030-031-035>038-045-048-171300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
650 AM CDT SAT AUG 17 2002

...STRONG WINDS IN THE WAKE OF EARLIER THUNDERSTORMS...

BRIEF WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED EARLY THIS MORNING
ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN IN THE WAKE OF THE EARLY
MORNING THUNDERSTORMS.

THE WIND WILL DIMINISH A BIT BEFORE PICKING UP AGAIN LATER THIS
MORNING...AS A FALL-LIKE LOW PRESSURE SYSTEM MOVES INTO SOUTHERN CANADA
FROM NORTHERN MINNESOTA.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 17, 7:10 AM CDT, 48 minutes before
WIZ011-013-019>021-030-031-035>038-073-074-171400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
710 AM CDT SAT AUG 17 2002

...STRONG WINDS IN THE WAKE OF EARLIER THUNDERSTORMS...

BRIEF WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED EARLY THIS MORNING
ACROSS CENTRAL AND NORTHEAST WISCONSIN IN THE WAKE OF THE EARLY
MORNING THUNDERSTORMS.

THE WIND WILL DIMINISH A BIT BEFORE PICKING UP AGAIN LATER THIS
MORNING...AS A FALL-LIKE LOW PRESSURE SYSTEM MOVES INTO SOUTHERN CANADA
FROM NORTHERN MINNESOTA.

JKL
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:08 AM CDTSevere Thunderstorm WarningGRBMarathon, Wood67 min
Aug 17, 4:59 AM CDTSpecial Marine WarningGRB31 min
Aug 17, 5:29 AM CDTSpecial Marine WarningGRB76 min
Aug 17, 5:29 AM CDTSpecial Marine WarningGRB76 min
Aug 17, 8:00 AM CDTSpecial Marine WarningGRB90 min
Aug 17, 8:00 AM CDTSpecial Marine WarningGRB90 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.